Slowed or stopped breathing can happen to anyone taking opioids.
Anyone who takes opioids experiences some level of slowed or stopped breathing—even when taking the dose prescribed by a healthcare provider.1 That’s because opioids have a sedative effect that suppresses your body’s natural instinct to breathe. This effect is more severe for some people, and it’s hard to predict who may be at greater risk.
Do you have one or more of these risk factors?
Anyone taking opioid painkillers is vulnerable to respiratory side effects. What’s more, your risk is increased by certain factors:2-5
- Respiratory condition(s) such as sleep apnea
- Combining opioids with alcohol and/or other substances or medicines that suppress respiratory function, such as sleeping pills or anti-anxiety medication
- Older age (65+)
- Taking high prescribed doses (>50 MME)
- Medical conditions such as HIV, liver or lung diseases, or mental health conditions
- Opioid use disorder or a history of addiction
- Taking opioids for nonmedical purposes
- Taking opioids again after stopping for an extended period of time
- Taking opioids for the first time
30% of surveyed patients who are prescribed opioids don’t know they’re taking them.8
Opioids go by many names, and the word “opioid” doesn’t always appear on the label. It’s possible that you or a loved one could be taking them without even knowing.
Did you know?
Each of these medications is categorized as an opioid:
“I had no idea. You can die when you’re taking these.”
Parker Stewart, Yvonne’s son, was a healthy 21-year-old who underwent a routine tonsillectomy, and stopped breathing after taking only half his prescribed dose of opioid painkillers. He died in his sleep while his wife slept beside him.SHARE YOUR STORY
It’s important to remember…
At-home monitoring can help.
You shouldn’t fear filling your prescription, but
you should know how you can protect yourself
from the potential dangers of opioids.
With Masimo SafetyNet Alert™, you can continuously monitor your physiological data while at home, and receive alerts if respiratory depression is detected.
Consult your healthcare provider for more information.
- 1 U.S Department of Veteran Affairs. https://www.pbm.va.gov/PBM/AcademicDetailingService/Documents/ Academic_Detailing_Educational_Material_Catalog/40_IB_921_OEND_Direct_to_Consumer_Patient_Brochure.pdf.
- 2 CDC. https://www.cdc.gov/drugoverdose/pdf/Opioid-Risk-Factors.pdf
- 3 World Health Organization. Opioid Overdose. 28 Aug. 2020. www.who.int/news-room/fact-sheets/detail/opioid-overdose.
- 4 Gupta K et al. Curr Opin Anaesthesiol. 2018;31(1):110-119.
- 5 Dunn KM et al. Annals of internal medicine. 2019;152(2):85-92.
- 6 Public Health Ontario. Opioid Mortality Surveillance. ODPRN. June 2019. https://www.publichealthontario.ca/-/media/documents/O/2019/opioid-mortality-surveillance-report.pdf.
- 7 Bolden N et al. Anesth Analg. 2020;131(4):1032-1041.
- 8 National Safety Council. Prescription opioid pain killer public opinion poll. October 2017.